Alert archive / Virginia / Flash Flood Warnings in 1996
Flash Flood Warning 27, NWS Blacksburg, VA
NWS Blacksburg, VA issued this flash flood warning at Jun 9, 1996, 10:50 AM EDT for Henry County, Patrick County, Virginia. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Jun 9, 1996, 10:50 AM EDT (14:50 UTC)
- Expired
- Jun 9, 1996, 2:00 PM EDT
- In force
- 3 hr
- Issued by
- NWS Blacksburg, VA
- Area
- Whole counties
Counties Henry County, VA, Patrick County, VA
The radar
The Roanoke radar (KFCX), 40 km from the middle of the area, began a volume at 14:52 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Greensboro/Hi Pt, NC (KGSO), launched 12:00Z, 2.8 hours before the alert went out and 70 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 342 J/kg
- Mixed-layer CIN
- -7 J/kg
- Mixed-layer LCL
- 614 m above ground
- 0-6 km bulk shear
- 31 kt
- 0-1 km storm-relative helicity
- 136 m²/s²
- 0-3 km storm-relative helicity
- 126 m²/s²
- Significant tornado parameter
- 0.2
- Supercell composite
- 1.7
The text
As transmitted, in the capitals the NWS used until 2016.
000 TTAA00 KROA 091454 COR FFWRNK VAC089-141-091750- BULLETIN - EBS ACTIVATION REQUESTED FLASH FLOOD WARNING...CORRECTED NATIONAL WEATHER SERVICE BLACKSBURG VA 1050 AM EDT SUN JUN 9 1996 THE NATIONAL WEATHER SERVICE IN BLACKSBURG VA HAS ISSUED A FLASH FLOOD WARNING EFFECTIVE UNTIL 200 PM EDT FOR PEOPLE IN THE FOLLOWING LOCATION... IN SOUTHWEST VIRGINIA ...HENRY COUNTY ...PATRICK COUNTY AT 1050 RADAR INDICATED VERY HEAVY RAIN CONTINUING TO TRACK NORTHWARD ACROSS PARTS OF PATRICK AND HENRY COUNTIES. LAW ENFORCEMENT OFFICIALS HAVE INDICATED STREAMS AND CREEKS APPROACHING BANKFUL. WATER IS ALSO REPORTED TO BE COVERING STATE ROUTES 912 AND 926 IN WESTERN HENRY COUNTY. A MUDSLIDE IN BLOCKING ROUTE 57 WEST BOUND NEAR PHIL POTT DAM. WITH ADDITIONAL RAIN EXPECTED...ADDITIONAL FLOODING WILL OCCUR INTO THIS AFTERNOON. DON'T DRIVE INTO AREAS WHERE WATER COVERS THE ROAD! DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE WATER COVERS THE ROADWAY. THE WApTER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS SAFELY. VEHICLES CAUGHT IN RISING WATER SHOULD BE ABANDONED QUICKLY. MOVE TO HIGHER GROUND. &
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Blacksburg, VA wrote its last area forecast discussion before this flash flood warning went out at Jun 9, 10:05 AM EDT, 45 minutes earlier.
Area forecast discussion, Jun 9, 10:05 AM EDT, 45 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BLACKSBURG VA 945 AM EDT SUN JUN 9 1995 CRW...THNX FOR COORD CALL...WE'RE IN GUD AGREEMENT. WBC...THNX FOR COORD CALL...WE'RE IN GUD AGREEMNTINC RDU...FFA CONT FOR NRN MTNS. DISCUSSION... 12Z SFC ANLSYS INDCTING LO PRESS LCTD OVR CNTRL TN/KY. TWO FRNTS RUNNING NE/SW THRU ERN PART OF THE COUNTRY. REAL JUICY AIR ON SE SIDE OF FRONT STRTCHING FROM SW GA THRU ERN TN THEN JUST NW OF GSO AND NE TO NEAR NYC. DWPTS SOUTH OF THIS FRNT IN THE 70S WITH SOUTH WNDS AND LM60S ON NORTH SIDE OF FRNT EASTERLY WINDS. LOTS OF SHOWERS/THUNDERSTORMS DEVELOPING SOUTH OF THIS FRNT AND TRKING STRAIGHT N...AND ALMOST BECOMING MORE OF A OVRRUNNING TYPE PRECIP ON NORTH SIDE OF FRNT WHERE IT BECOMES WIDESPREAD. SECOND FRONT RUNS FROM SRN NEW ENGLND TO CLE TO WEST SIDE TN/KY LO PRESS WITH DRIER AIR BHND IT. NGM MOIST CONVGNCE KEEPS HEAVIEST RAINS OVR WRN 2/3RDS OF CWA THRU MOST OF TDY AND WITH WARM FRNT IN CRRNT PSTN AND TRW'S STRMING NWD IN SOUTHERLY FLO THERE SHUD BE SOME HI RAINFALL AMNTS. FFG COMING DOWN EACH DAY FROM PREVIOUS RAIN MAKING FOR PRECARIOUS SITN. NOGUEIRA
In the hours before
Special weather statement, Jun 9, 6:25 AM EDT, 4 hours 25 minutes before
NCZ001>006-018>020-VAZ007-009>020-022>024-032>035-043>047-058- 059-WVZ042>045-101200- SEVERE WEATHER POTENTIAL OUTLOOK NATIONAL WEATHER SERVICE BLACKSBURG VA 630 AM EDT SUN JUN 9 1996 ...THERE IS A SLIGHT CHANCE OF SEVERE THUNDERSTORMS TODAY ACROSS NORTHWESTERN NORTH CAROLINA...SOUTHWESTERN VIRGINIA AND SOUTHEASTERN WEST VIRGINIA... ABUNDANT MOISTURE IS STREAMING NORTH AHEAD OF A SLOW MOVING LOW PRESSURE SYSTEM TO OUR WEST. SCATTERED SHOWERS AND THUNDERSTORMS WILL DEVELOP ACROSS THE AREA AS DAYTIME HEATING DESTABILIES THE ATMOSPHERE. A FEW OF THE THUNDERSTORMS MAY REACH SEVERE LEVELS...PRODUCING LARGE HAIL AND DAMAGING WINDS. IN ADDITION TO THE POTENTIAL FOR DAMAGING THUNDERSTORMS...STORMS THAT DO FORM WILL TRACK VERY SLOWLY DUE TO THE WEAK UPPER LEVEL WIND FLOW. RAINFALL FROM SOME OF THE STORMS MAY BE LOCALLY VERY HEAVY ...WITH THE POTENTIAL TO CAUSE PONDING OF WATER ON ROADS AND POOR DRAINAGE AREAS...AND EVEN LOCALIZED FLASH FLOODING. WITH THE POSSIBILITY OF SEVERE THUNDERSTORMS AND LOCALIZED FLOODING ...SKYWARN SPOTTER ACTIVATION IS POSSIBLE TODAY AND TONIGHT. STAY TUNED TO NOAA WEATHER RADIO OR YOUR LOCAL NEWS MEDIA FOR ADDITIONAL INFORMATION FROM THE NATIONAL WEATHER SERVICE. KK
Special weather statement, Jun 9, 9:51 AM EDT, 59 minutes before
VAZ022-091555- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BLACKSBURG VA 951 AM EDT SUN JUN 9 1996 ...VERY HEAVY RAIN ACROSS ROANOKE COUNTY AND THE CITIES OF ROANOKE AND SALEM... AT 950 AM DOPPLER RADAR AT THE NATIONAL WEATHER SERVICE IN BLACKSBURG INDICATED SHOWERS AND THUNDERSTORMS WITH VERY HEAVY RAIN TRACKING ACROSS ROANOKE COUNTY...AND THE CITIES OF ROANOKE AND SALEM. ROANOKE AND SALEM POLICE INDICATED PONDING OF WATER ON SOME LOW LYING ROADS PRONE TO MINOR FLOODING IN VERY HEAVY RAIN. NATIONAL WEATHER SERVICE EMPLOYEES HAVE IN ROANOKE HAVE INDICTED A HALF INCH OF RAIN IN 20 MINUTES IN ADDITION TO AN INCH OF RAIN SINCE 8 AM. THE HEAVIEST RAIN WAS LOCATED OVER THE AREA AT 950 AM...WITH LIGHTER SHOWERS INDICATED BY RADAR TO THE SOUTH OF THE COUNTY. THE VERY HEAVY RAIN SHOULD BEGIN TO TAPER TO LIGHTER RAIN BETWEEN 10 AM AND 1030 AM. ADDITIONAL PONDING OF WATER ON ROADS AND POOR DRAINAGE AREAS IS LIKELY TO OCCUR THROUGH 1030 AM...BUT SIGNIFICANT FLOODING IS NOT ANTICIPATED. STAY TUNED TO NOAA WEATHER RADIO OR YOUR LOCAL NEWS OUTLET FOR ADDITIONAL INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE. NOGUEIRA
The office that day
Everything else NWS Blacksburg, VA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 9, 11:07 AM EDT | Flash Flood Warning | RNK | Roanoke, City of Roanoke, City of Salem | 4 hr |
| Jun 9, 2:01 PM EDT | Flash Flood Warning | RNK | Henry, Patrick | 4 hr |
| Jun 9, 2:42 PM EDT | Flash Flood Warning | RNK | Franklin | 3 hr |
| Jun 9, 2:50 PM EDT | Flash Flood Warning | RNK | Roanoke, City of Roanoke, City of Salem | 3 hr |
| Jun 9, 6:50 PM EDT | Flash Flood Warning | RNK | Carroll | 3 hr |
| Jun 9, 7:30 PM EDT | Flash Flood Warning | RNK | Patrick | 3 hr |
Nearby
Flash Flood Warnings in Virginia, 1996Every flash flood warning in 1996
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.